Alert archive / Texas / Severe Thunderstorm Warnings in 2005

Severe Thunderstorm Warning 58, NWS Midland/Odessa, TX

May 14, 2005Crane County, Upton County, Texas

NWS Midland/Odessa, TX issued this severe thunderstorm warning at May 14, 2005, 11:46 PM CDT for Crane County, Upton County, Texas. It was in force for 29 min. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
May 14, 2005, 11:46 PM CDT (04:46 UTC)
Expired
May 15, 2005, 12:15 AM CDT
In force
29 min
Issued by
NWS Midland/Odessa, TX
Area
Counties, with a storm outline in the text

Counties Crane County, TX, Upton County, TX

The radar

The Midland/Odessa radar (KMAF), 61 km from the middle of the area, began a volume at 04:45 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Midland Regional, TX (KMAF), launched 00:00Z, 4.8 hours before the alert went out and 62 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Midland Regional, TX at 00:00Z on 2005-05-15Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1214 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Midland Regional, TX at 00:00Z on 2005-05-15The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 57 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1214 J/kg
Mixed-layer CIN
-13 J/kg
Mixed-layer LCL
1626 m above ground
0-6 km bulk shear
37 kt
0-1 km storm-relative helicity
57 m²/s²
0-3 km storm-relative helicity
178 m²/s²
Significant tornado parameter
0.2
Supercell composite
4.5

Open this sounding in Storm Lab

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Midland/Odessa, TX wrote its last area forecast discussion before this severe thunderstorm warning went out at May 14, 10:22 PM CDT, 1 hour 24 minutes earlier.

Area forecast discussion, May 14, 10:22 PM CDT, 1 hour 24 minutes before
AREA FORECAST DISCUSSION...UPDATED
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
1022 PM CDT SAT MAY 14 2005

.UPDATE...
HAVE UPDATED FORECAST DATABASE TO REMOVE SEVERE THUNDERSTORM WATCH
INFO.  HAVE ADJUSTED POP...QPF...AND WX GRIDS TO REFLECT ONGOING AND
EXPECTED CONDITIONS...ADDING HEAVY RAINFALL ACROSS THE SOUTH...LOWERING
POPS ACROSS THE WEST SOMEWHAT...AND BUMPING POPS ACROSS THE NORTHWEST.
TEXT PRODUCTS OUT THE DOOR...GRAPHICAL PRODUCTS ROLLING OFF THE ASSEMBLY
LINE...

&&

.PREV DISCUSSION... /ISSUED 300 PM CDT SAT MAY 14 2005/

..SEVERE THUNDERSTORM WATCH BOX # 278 IN EFFECT UNTIL 10 CDT (9 PM MDT)...

SHORT TERM...
14/19Z METAR AND RAWS DATA INDICATE THE COLD FRONT HAS PUSHED SOUTH
OF THE RIO GRANDE AND WEST OF CULBERSON COUNTY. STRATUS OVER THE
PLAINS AND GUADALUPE MOUNTAINS HAS BEEN SLOW TO THIN...BUT THE
LATEST VISIBLE SATELLITE LOOP SHOWS THIS IS UNDERWAY. KMAF 88D RADAR
IS ALSO SHOWING A FEW SHOWERS AND THUNDERSTORMS DEVELOPING ALONG THE
PECOS RIVER.

THE FOCUS OF THE SHORT TERM FORECAST WILL BE THE CHANCE FOR SEVERE
THUNDERSTORMS ACROSS PORTIONS OF WEST TEXAS AND SOUTHEAST NEW MEXICO
THIS AFTERNOON AND EVENING. SPC CURRENTLY HAS THE SLIGHT RISK AREA
OVER MOST OF THE SOUTHEAST NEW MEXICO PLAINS...FAR WESTERN PERMIAN
BASIN...TRANS PECOS AND EASTERN FOOTHILLS OF THE DAVIS MOUNTAINS.
BELIEVE THERE WILL BE A DECENT CHANCE OF SEVERE STORMS OVER THE
REMAINDER OF THE DAVIS MOUNTAINS AND ALL OF THE BIG BEND REGION WITH
HEFTY CAPE VALUES AND STEEP MID-LEVEL LAPSE RATES...SO WE HAVE
INCLUDED A MENTION OF SEVERE STORMS OVER THIS REGION IN THE UPCOMING
FORECAST. THE BULK OF THE INHERITED FORECAST IS IN GOOD SHAPE AND
FEW CHANGES WERE MADE. WE DID INCREASE POPS SLIGHTLY FOR MOST AREAS
ALONG AND WEST OF THE PECOS RIVER.

LONG TERM...
NOT PLANNING ON MAKING SIGNIFICANT CHANGES TO THE GRIDS THIS FORECAST
CYCLE. GFS HAS BEEN ADVERTISING SIGNIFICANT PRECIPITATION EVENT SINCE
WEDNESDAY FOR TOMORROW AND ITS RUN TO RUN CONSISTENCY ON POPS HAS ALSO
BEEN CONSISTENT...WHICH IS FAIRLY CLOSE TO GOING FORECAST SUNDAY AND
SUNDAY NIGHT. DID BEEF POPS UP INTO THE LIKELY CATEGORY IN THE
HIGHER TERRAIN OF WEST TEXAS SUNDAY AND IN THE EDDY COUNTY PLAINS
WHERE CONFIDENCE IS HIGHEST. KEPT THE CHANCE POPS GOING SUNDAY
NIGHT...INCREASED THEM A TAD WITH SOME TIMING AND STRENGTH ISSUES BUT
EXPECTING SCATTERED SHOWERS AND THUNDERSTORMS. KEPT A LINGERING
10-20 POP ALL AREAS MONDAY BEHIND THIS SYSTEM AS MOISTURE AND
INSTABILITY WILL BE LEFT BEHIND WITH SOME CONTINUED TIMING
UNCERTAINTY.

THE REST OF THE FORECAST ADVERTISES AN UPPER RIDGE DEVELOPING ACROSS
THE SOUTHWEST UNITED STATES WITH AN UPPER TROUGH TRANSLATING FROM
THE UPPER MISSISSIPPI VALLEY TO THE EAST COAST. THIS APPEARS TO BE
A MAINLY DRY PATTERN AT THIS TIME...IF THE NORTHERN STREAM TROUGH
DOES NOT AMPLIFY ENOUGH TO DRAG THE FRONT THIS FAR SOUTH AND WEST
THROUGH NEXT WEEKEND. THE ASSOCIATED FRONT WILL NEED TO BE WATCHED
THROUGHOUT NEXT WEEK AS IT ATTEMPTS TO MOVE SOUTH.

DID INCLUDE AN ISOLATED POP IN THE HIGHER TERRAIN AND LOWER TRANS PECOS
TUESDAY DUE TO THE MOISTURE AND INSTABILITY STILL HOLDING NEAR A
SURFACE TROUGH BUT KEPT REMAINDER OF THE FORECAST DRY AT THIS TIME.

&&

.MAF WATCHES/WARNINGS/ADVISORIES...
NM...NONE.
TX...NONE.

&&

20/70
Hazardous weather outlook, May 14, 3:00 PM CDT, 8 hours 46 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
300 PM CDT SAT MAY 14 2005

NMZ027>029-033-034-TXZ045>048-050>053-057>063-067>070-074-075-
079>082-258-151834-
ANDREWS-BIG BEND AREA-BORDEN-CENTRAL LEA COUNTY-CRANE-
DAVIS/APACHE MOUNTAINS AREA-DAWSON-ECTOR-EDDY COUNTY PLAINS-GAINES-
GLASSCOCK-GUADALUPE MOUNTAINS-GUADALUPE MOUNTAINS OF EDDY COUNTY-
HOWARD-LOVING-MARFA PLATEAU-MARTIN-MIDLAND-MITCHELL-
NORTHERN LEA COUNTY-PECOS-PRESIDIO VALLEY-REAGAN-
REEVES COUNTY AND UPPER TRANS PECOS-SCURRY-SOUTHERN LEA COUNTY-
TERRELL-UPTON-VAN HORN AND HIGHWAY 54 CORRIDOR-WARD-WINKLER-
300 PM CDT SAT MAY 14 2005 (200 PM MDT SAT MAY 14 2005)

THIS HAZARDOUS WEATHER OUTLOOK IS FOR WEST TEXAS AND SOUTHEASTERN
NEW MEXICO.

.DAY ONE...TONIGHT

THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS OVER SOUTHEASTERN
NEW MEXICO...MUCH OF THE PERMIAN BASIN...TRANS PECOS...DAVIS
MOUNTAINS AND BIG BEND REGION THROUGH TONIGHT. LARGE HAIL AND
DAMAGING WINDS WILL BE THE MAIN CONCERNS. IN ADDITION...LOCALLY
HEAVY RAINFALL MAY RESULT IN LOCALIZED FLASH FLOODING...ESPECIALLY
NEAR LOW LYING AREAS.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY

A GOOD CHANCE OF THUNDERSTORMS WILL CONTINUE SUNDAY AND SUNDAY
NIGHT.  SEVERE THUNDERSTORMS WILL AGAIN BE POSSIBLE OVER MUCH OF
THE REGION...WITH LARGE HAIL AND DAMAGING WINDS THE MAIN CONCERNS.

WITH THUNDERSTORMS AND ASSOCIATED HEAVY RAINFALL POSSIBLY
AFFECTING THE SAME AREAS ON CONSECUTIVE DAYS THIS WEEKEND...THE
POTENTIAL FOR FLASH FLOODING WILL INCREASE ON SUNDAY. LOCATIONS
ALONG AND WEST OF THE PECOS RIVER WILL BE PARTICULARLY
SUSCEPTIBLE AS IT APPEARS THIS AREA MAY RECEIVE TWO OR THREE
ROUNDS OF THUNDERSTORMS.

.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION OVER SOUTHEASTERN NEW MEXICO...MUCH OF THE
PERMIAN BASIN...TRANS PECOS...DAVIS MOUNTAINS AND BIG BEND REGION
IS REQUESTED THIS AFTERNOON AND EVENING.

THIS PRODUCT...ALONG WITH OTHER WATCHES...WARNINGS...ADVISORIES...
AND STATEMENTS ISSUED BY THE NATIONAL WEATHER SERVICE OFFICE IN
MIDLAND CAN BE FOUND ON THE INTERNET AT (LOWER CASE)
HTTP://WWW.WEATHER.GOV/MIDLAND

In the hours before

Local storm report, May 14, 6:45 PM CDT, 5 hours 1 minute before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
645 PM CDT SAT MAY 14 2005

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0632 PM     HAIL             SHAFTER                 29.82N 104.30W
05/14/2005  1.75 INCH        PRESIDIO           TX   PUBLIC

            GOLFBALL SIZE HAIL REPORTED BY THE PUBLIC IN SHAFTER.

&&

SN
Local storm report, May 14, 7:43 PM CDT, 4 hours 3 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
743 PM CDT SAT MAY 14 2005

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0735 PM     HAIL             1 W PRESIDIO            29.56N 104.38W
05/14/2005  0.75 INCH        PRESIDIO           TX   PUBLIC

            PUBLIC REPORTED PENNY SIZE HAIL COVERING THE GROUND.

&&

SN
Special weather statement, May 14, 9:33 PM CDT, 2 hours 13 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
933 PM CDT SAT MAY 14 2005

TXZ075-150330-
PECOS TX-
933 PM CDT SAT MAY 14 2005

...SIGNIFICANT WEATHER ALERT...

THIS SIGNIFICANT WEATHER ALERT IS FOR CENTRAL PECOS COUNTY.

SEVERAL STRONG THUNDERSTORMS WERE LOCATED ABOUT 20 MILES EAST OF
FORT STOCKTON ALONG INTERSTATE 10 AT 933 PM CDT. THE STORM WAS
NEARLY STATIONARY.

THESE THUNDERSTORMS ARE INTENSIFYING RAPIDLY AND MAY BECOME SEVERE
SHORTLY.  HAIL UP TO THE SIZE OF MARBLES... VERY HEAVY RAIN... AND
DEADLY LIGHTNING ARE LIKELY WITH THESE THUNDERSTORMS.  IN
ADDITION...THE HEAVY RAIN ASSOCIATED WITH THE THUNDERSTORMS WILL
RESULT IN LOCAL FLOODING OF ARROYOS...LOW WATER CROSSING...AND OTHER
FLOOD PRONE AREAS.
Special weather statement, May 14, 11:34 PM CDT, 12 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
1134 PM CDT SAT MAY 14 2005

TXZ061-062-068-069-150515-
CRANE TX-ECTOR TX-MIDLAND TX-UPTON TX-
1134 PM CDT SAT MAY 14 2005

...SIGNIFICANT WEATHER ALERT...

THIS SIGNIFICANT WEATHER ALERT IS FOR NORTHEASTERN CRANE...
NORTHWESTERN UPTON...SOUTHEASTERN ECTOR AND WESTERN MIDLAND COUNTIES.

A STRONG THUNDERSTORM WAS LOCATED 7 MILES NORTHWEST OF CRANE JUST
WEST OF HIGHWAY 385 AT 1134 PM CDT...MOVING NORTHEAST AT 20 MPH.
THIS THUNDERSTORM WILL BE MOVING INTO THE SOUTHERN ODESSA AREA BY
AROUND 1230 AM EARLY THIS MORNING.

SMALL HAIL UP TO THE SIZE OF MARBLES AND WINDS AROUND 50 MPH ARE
POSSIBLE WITH THIS THUNDERSTORM.

IN ADDITION...HEAVY RAIN POSSIBLY RESULTING IN LOCAL FLOODING OF
DRAWS...BAR DITCHES...AND OTHER FLOOD PRONE AREAS...AND DEADLY
LIGHTNING ARE LIKELY.

The office that day

Everything else NWS Midland/Odessa, TX issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 14, 7:00 PM CDTSevere Thunderstorm WarningMAFPresidio60 min
May 14, 8:15 PM CDTSevere Thunderstorm WarningMAFTerrell60 min
May 14, 8:34 PM CDTSevere Thunderstorm WarningMAFBrewster28 min
May 14, 8:37 PM CDTSevere Thunderstorm WarningMAFPecos53 min
May 14, 9:18 PM CDTFlash Flood WarningMAFTerrell3 hr
May 14, 9:24 PM CDTSevere Thunderstorm WarningMAFTerrell44 min
May 15, 12:13 AM CDTSevere Thunderstorm WarningMAFCulberson62 min
May 15, 12:24 AM CDTSevere Thunderstorm WarningMAFBrewster, Pecos, Terrell66 min
May 15, 1:48 AM CDTSevere Thunderstorm WarningMAFCulberson57 min
May 15, 3:38 AM CDTSevere Thunderstorm WarningMAFLoving52 min
May 15, 5:39 AM CDTFlash Flood WarningMAFEctor3 hr
May 15, 5:41 AM CDTSevere Thunderstorm WarningMAFEctor34 min
May 15, 6:55 AM CDTSevere Thunderstorm WarningMAFMartin50 min
May 15, 7:00 AM CDTFlash Flood WarningMAFMidland3 hr
May 15, 7:48 AM CDTFlash Flood WarningMAFHoward4 hr
May 15, 8:45 AM CDTFlash Flood WarningMAFEctor3 hr
May 15, 9:20 AM CDTFlash Flood WarningMAFMitchell3 hr
May 15, 10:00 AM CDTFlash Flood WarningMAFMidland3 hr
May 15, 11:30 AM CDTFlash Flood WarningMAFEctor4 hr
May 14, 10:01 PM CDTSevere Thunderstorm WarningMAFLea29 min
May 15, 1:16 AM CDTSevere Thunderstorm WarningMAFEddy59 min

Nearby

Severe Thunderstorm Warnings in Texas, 2005Every severe thunderstorm warning in 2005

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.